Wildfire, East Slopes Northern Cascades
- When
- August 21, 6:00 PM PST to August 30, 5:00 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- Other Federal Agency
The Oden Road Fire, located eight miles northwest of Malott, was a lightning caused fire which burned 10,258 acres. The fire destroyed two homes, an 1890's school house, and several barns and sheds.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
The Oden Road Fire, located eight miles northwest of Malott, was a lightning caused fire which burned 10,258 acres. The fire destroyed two homes, an 1890's school house, and several barns and sheds. About 300 residences were threatened by the fire. The fire was most active during the evening hours of August 21st and the early early morning hours of August 22nd when winds pushed the fire downhill. The fire burned into the only transmission line that brings power to the Methow Valley, knocking out power to 5,100 customers. Highway 20 was closed for a period during the fire between Okanogan and Twisp.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 21, 3:53 PM PST, 2 hours 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
453 PM PDT FRI AUG 21 2009
.SYNOPSIS...
MORE SEASONAL TEMPERATURES CAN BE EXPECTED ACROSS THE INLAND
NORTHWEST FOR THE WEEKEND UNDER SOUTHWEST FLOW ALOFT. IT SHOULD
BE DRY WITH ONLY A SMALL THREAT OF SHOWERS IN THE BLUE MOUNTAINS
AND THE CENTRAL PANHANDLE MOUNTAINS. A WEAK COLD FRONT WILL PUSH
ACROSS THE REGION TUESDAY WITH RENEWED MOUNTAIN SHOWERS. WARMER
AND DRIER WEATHER IS ON TAP BY THE END OF NEXT WEEK WITH A
BUILDING RIDGE.
&&
.DISCUSSION...
TONIGHT...BREEZY WINDS WILL BE THE CONCERN THIS EVENING ACROSS THE
INLAND NORTHWEST. SURFACE TROUGH LIES FROM THE OKANOGAN HIGHLANDS
THROUGH THE WESTERN COLUMBIA BASIN. WEST OF THE TROUGH TO THE
CREST...WEST TO NORTHEAST WINDS ARE GUSTING ESPECIALLY IN THE
WENATCHEE AND KITTITAS VALLEYS. AHEAD OF THE TROUGH SOUTHWEST
BREEZES CAN BE FOUND. GOOD MIXING THROUGH AT LEAST 800MB WILL KEEP
GUSTY WINDS ACROSS MUCH OF THE COLUMBIA BASIN...SPOKANE AREA AND
PORTIONS OF NORTH IDAHO THROUGH MID EVENING. SOUTHWEST FLOW ALOFT
WILL PREVAIL WITH PLENTY OF DRY AIR IN THE MID LEVELS. BOUNDARY
LAYER MOISTURE IS DECREASING...REFLECTED IN THE LOWER DEWPOINTS AND
RHS ACROSS THE REGION. A WEAK SHORTWAVE WILL PUSH ACROSS EASTERN
WASHINGTON AND NORTH IDAHO THIS EVENING. SOME CUMULUS DEVELOPMENT
MAY SPROUT CONVECTION EARLY THIS EVENING NEAR THE CANADIAN
BORDER...BUT FOR THE MOST PART ANTICIPATE STABLE CONDITIONS ACROSS
THE REGION. COOLER OVERNIGHT TEMPERATURES ARE EXPECTED...ALTHOUGH
WINDS WILL KEEP SOME OF THE SHELTERED SPOTS FROM FALLING TOO LOW.
SATURDAY THROUGH MONDAY...AN UPPER LEVEL LOW IN THE GULF OF ALASKA
WILL KEEP A STEADY SOUTHWEST FLOW ALOFT ACROSS THE REGION. A FEW
SHORTWAVES WILL PASS THROUGH THE FLOW...BUT LITTLE ACTIVITY IS
EXPECTED EXCEPT FOR AFTERNOON AND EVENING BREEZY WINDS AND
ISOLATED MOUNTAIN CONVECTION IN THE BLUE MOUNTAINS AND THE CENTRAL
IDAHO PANHANDLE. THE LOW CENTER SHIFTS INLAND ON MONDAY AND TRACKS
ACROSS THE CANADIAN ROCKIES...LEAVING A RIDGE TO BUILD OVER BRITISH
COLUMBIA. MEANWHILE...THE MAJORITY OF THE MODELS HOLD ON TO SOME
ENERGY TRACKING ACROSS OREGON WHICH PULLS SOME MONSOONAL MOISTURE
FROM THE SOUTH. AT THIS TIME...THE ACTIVITY LOOKS TO REMAIN SOUTH OF
THE REGION. WILL STILL KEEP SOME ISOLATED ACTIVITY IN THE SOUTHERN
PANHANDLE MOUNTAINS...BUT MAINLY DRY AND STABLE CONDITIONS WILL
CONTINUE. UNDER THIS FLOW PATTERN...THE HEAT IS GONE AND
TEMPERATURES WILL COOL SLIGHTLY TO NEAR NORMAL READINGS FOR LATE
AUGUST. /RFOX.
MONDAY NIGHT THROUGH FRIDAY...FOR THE FIRST HALF OF THE WEEK THE
MODELS ARE ALL IN GOOD AGREEMENT WITH A BROAD TROUGH OFFSHORE AND
A RIDGE JUST EAST OF THE ROCKIES. THIS PUTS THE PAC NW IN MOSTLY
DRY SOUTHWESTERLY FLOW. BEST CHANCE FOR ANY PRECIPITATION IN THIS
FLOW PATTERN WOULD BE THE SOUTHERN IDAHO PANHANDLE WITH CONVECTIVE
MOISTURE COMING UP FROM THE GREAT BASIN. THE ECMWF AND CANADIAN
GEM MODELS SLIDE A SLIGHTLY STRONGER WAVE THROUGH THIS FLOW ON
WEDNESDAY WHICH FLATTENS OUR FLOW A BIT. MAIN EFFECT FROM THIS
WOULD LIKELY BE A DRY MARINE PUSH AND SLIGHTLY COOLER TEMPERATURES
FOR WEDNESDAY.
THE MODELS THEN BEGIN TO DIVERGE A BIT IN THEIR SOLUTIONS. THE GFS
MAINTAINS THE AFOREMENTIONED PATTERN AND ACTUALLY INCREASES THE
WESTERLY FLOW FROM THE PACIFIC BY THE END OF THE WEEK...BRINGING A
LOW THREAT OF SHOWERS BY FRIDAY. THE LAST 2 RUNS OF THE ECMWF
HOWEVER HAVE BEEN BUILDING A STRONG RIDGE OVER THE PAC NW. THE 00Z
RUN WAS DOWNRIGHT HOT WITH A 594 DM HIGH OVER CENTRAL IDAHO BY
FRIDAY AFTERNOON. THE 12Z RUN BACKED OFF A BIT ON THIS IDEA AND IS
FAIRLY SIMILAR TO THE 00Z GEM RUN. SO THIS SOLUTION WAS FAVORED
FOR A WARMING TREND BY THE END OF THE WEEK. RJ
&&
.AVIATION...
VFR CONDITIONS AT THE TAF SITES THROUGH 24/00Z. THE MAIN CONCERN
THIS EVENING AND EARLY OVERNIGHT WILL BE WIND. BREEZY AND LOCALLY
WINDY CONDITIONS ARE FOUND THROUGHOUT MOST TAF SITES...BUT THE
STRONGEST WILL BE FOUND NR KEAT WHERE GUSTS NEAR TO OVER 30 KTS ARE
EXPECTED. WINDS WILL BEGIN TO ABATE AFTER 03-04Z OVER EASTERN SITES
AND AFTER 06-10Z AROUND KEAT. AN UPPER DISTURBANCE WILL BRING A FEW
CU NEAR THE CANADIAN BORDER HERE A SLIGHT CHANCE FOR THUNDER BEFORE
10Z. OTHERWISE DRY WX. /JCOTE
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 57 84 53 83 50 84 / 0 10 10 10 10 0
COEUR DALENE 54 83 48 82 47 83 / 0 10 10 10 10 0
PULLMAN 52 84 47 82 45 83 / 10 10 10 10 10 10
LEWISTON 63 91 57 88 55 90 / 10 10 10 10 10 10
COLVILLE 52 90 50 85 46 87 / 0 10 10 0 0 0
SANDPOINT 54 81 48 80 47 81 / 0 10 10 10 10 0
KELLOGG 56 82 51 80 49 81 / 10 10 10 10 10 10
MOSES LAKE 57 88 52 85 51 86 / 0 10 10 0 0 0
WENATCHEE 62 88 58 83 57 86 / 0 10 10 0 0 0
OMAK 57 89 52 86 51 88 / 0 10 10 10 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...RED FLAG WARNING UNTIL 10 PM PDT THIS EVENING FOR LOWER GARFIELD
AND ASOTIN COUNTIES...NORTHEAST BLUE MOUNTAINS.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 543 AM PDT FRI AUG 21 2009 IDZ001>004-026-027-WAZ031>038-041>044-221245- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 543 AM PDT FRI AUG 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194356.